Be “hyper vigilant” when injecting long-acting medications

January 23, 2019

It’s a scenario that could happen in any pharmacy in Alberta.

The pharmacist receives a hospital discharge summary and a prescription with directions to provide a patient with a long-acting injectable medication. The patient later comes into the pharmacy and the pharmacist speaks to them about getting the injection. The pharmacist checks Netcare, has the patient sign a standard consent form, and then administers the medication.

However, in one recent case, a patient received a duplicate, one-month dose of an injectable medication they had received just a few days earlier. This caused the patient an adverse reaction serious enough that they had to be hospitalized.

How did this happen? It turns out it was a series of events.

A few days before their visit to the pharmacy, the patient had been discharged from hospital for an admission that was related to their mental health condition. Numerous orders and prescriptions were written for them on discharge. Special authorization for their long-acting injectable medication had been applied for but not yet approved, so compassionate use of the long-acting injectable medication was requested from the drug manufacturer for the patient. The patient then visited a mental health clinic, which administered the long-acting medication based on the compassionate use request. Compassionate use requests of this kind do not show up in Netcare (neither do samples of medication).

In addition to suffering from mental illness, English was not the patient’s first language, which made the pharmacist’s attempt at verbal communication challenging. At the pharmacy, the patient thought they were about to receive the Shingles vaccine.

Still, based on the information available in Netcare, the prescription, and the hospital discharge summary, the order for the long-acting injectable medication seemed appropriate, so the pharmacist proceeded to inject the same medication the patient had already received at the clinic just days before.

While no single person was technically at fault for the double dose of medication, one AHS official says the situation may have been avoided with more thorough investigation and better communication between healthcare providers.

“We would like to raise awareness of the importance of communication about where the patient is at within the health system,” said Mark Snaterse, Executive Director, Addiction and Mental Health Edmonton Zone. “In this case, the pharmacist didn’t make a mistake – they did what the prescription said to do – but more communication between care providers and a more complete assessment may have prevented the incident.”

For mental health patients in particular, Mark says it’s important that pharmacists find out who the patient’s case manager is, who their therapist is, what clinic they attend, et cetera, as part of their heightened communication efforts. It is equally important for community mental health staff to understand who the community pharmacist is, and what role they will play in the collaborative treatment of the patient.

“Assessments are also crucial in this process,” Mark said. “Patients might be cognitively impaired, have symptoms of mental illness that impair their responses, or have difficulty speaking English. If a pharmacist cannot complete an assessment to their satisfaction, they could reach out to the patient’s care giver, guardian, or a family member to confirm information they need to make a proper assessment.”

Also, pharmacists should ensure the patient is aware of what long-acting injectable medication they are about to receive, why they are getting it, and ask if they have received the medication previously and, if so, when they received it previously. Otherwise, the consequences can be severe. 

“Once it’s in you, it’s in you,” Mark said of long-acting injectable medication. “There is no removing the medication from your system once it’s injected.”

For the record, Mark says AHS is in full support of pharmacists with the proper authorization having the ability to administer medications and vaccines via injection. While it is positive that this option is available to patients, there is a risk that goes along with it. The risk is a potential lack of communication between practice sites and across health disciplines. That can lead to the situation described above.

“In the case we talked about, both medical practitioners did what was ordered,” said Mark. “However, there is a need to be hyper-vigilant in cases involving long-acting medications.”

For pharmacists, this highlights the importance of a thorough assessment where we ask patients questions and avoid making assumptions. In this particular case, a consent form was signed, and generic assessment questions were answered, but nothing specific to the patient’s condition or medication was assessed and the name of the drug was not mentioned or documented on the form. Assessing patients with cognitive issues or language difficulties requires additional caution by the pharmacist.  Pharmacists should communicate with the caregivers, family members, and other healthcare professionals of these patients as required, to ensure they have accurate information and that the patient fully understands their drug therapy before it is provided.

← Previous ArticleNext Article →